Alert archive / Pennsylvania / Flash Flood Warnings in 2019

Flash Flood Warning 7, NWS State College, PA

July 5, 2019Somerset County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jul 5, 2019, 2:41 PM EDT for Somerset County, Pennsylvania. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2019, 2:41 PM EDT (18:41 UTC)
Expired
Jul 5, 2019, 4:45 PM EDT
In force
2 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

County Somerset County, PA

The radar

The Pittsburgh radar (KPBZ), 121 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 2:48 PM EDTFLASH FLOOD1 S Friedens, PASEVERAL FLOODED ROADWAYS INCLUDING PIERSOL ROAD NEAR LISTIE AND STUTZMANTOWN ROAD WEST OF SHANKSVILLE.
Jul 5, 3:00 PM EDTFLASH FLOOD1 S Listie, PASWIFT WATER RESCUE TEAM ACTIVATED FOR UNKNOWN NUMBER OF RESIDENTS STRANDED IN A MOBILE HOME PARK ON PIERSOL RD IN SOMERSET TOWNSHIP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
326 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

261 
WGUS51 KCTP 051841
FFWCTP
PAC111-052045-
/O.NEW.KCTP.FF.W.0007.190705T1841Z-190705T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
241 PM EDT Fri Jul 5 2019

The National Weather Service in State College PA has issued a

* Flash Flood Warning for...
  South central Somerset County in south central Pennsylvania...

* Until 445 PM EDT.

* At 238 PM EDT, Doppler radar indicated very slow moving 
  thunderstorms producing torrential rain across the warned area. 
  Around three inches of rain has already fallen near Friedens 
  between 130 pm and 245 pm. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Somerset, Listie, Meyersdale, Berlin, Friedens, Mount Davis, 
  Rockwood, Salisbury, Garrett and Casselman.

Additional rainfall amounts of 1 to 1.5 inches are possible in the 
warned area between 245 pm and 4 pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Keep children away from storm drains, culverts, creeks and streams.
Water levels can rise rapidly and sweep children away.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3972 7912 3978 7920 3989 7922 3992 7917
      4002 7907 4006 7904 4008 7897 4005 7893
      3993 7892 3972 7896

$$

Lambert/Evanego/Banghoff
1 follow-up statement
823 
WGUS71 KCTP 051953
FFSCTP

Flash Flood Statement
National Weather Service State College PA
353 PM EDT Fri Jul 5 2019

PAC111-052045-
/O.CON.KCTP.FF.W.0007.000000T0000Z-190705T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Somerset PA-
353 PM EDT Fri Jul 5 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR
SOUTH CENTRAL SOMERSET COUNTY...

At 350 PM EDT, flash flooding is occurring over portions of the 
warned area, especially near Somerset Township and Friedens.  

Some locations that may experience flooding include...
Somerset, Meyersdale, Berlin, Friedens, Mount Davis, Rockwood,
Salisbury, Garrett and Casselman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Keep children away from storm drains, culverts, creeks and streams.
Water levels can rise rapidly and sweep children away.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3972 7912 3978 7920 3989 7922 3992 7917
      4002 7907 4006 7904 4008 7897 4005 7893
      3993 7892 3972 7896

$$

CR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 11:48 AM EDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 5, 11:48 AM EDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service State College PA
1148 AM EDT Fri Jul 5 2019

.SYNOPSIS...
Hot and muggy weather will continue this afternoon and be with
us again on Saturday. Showers and thunderstorms will develop
during the heat of the afternoon hours both days. Locally heavy
rain is expected out of some of the storms this afternoon and
evening, and gusty winds are also possible on Saturday as south
to southwest winds increase ahead of a cold front. A drier air
mass will move down from central Canada late this weekend.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
Goes East visible loop shows significant holes developing in the
earlier/widespread stratus deck.

Sfc based CAPE will steadily increase over the next few hours,
and expect the current isolated showers, to grow into numerous,
slow-moving heavy showers and thunderstorms (quite similar to
what we experienced during the afternoon and early evening
hours on the 4th).

We also expect to see north/south oriented training bands of
heavy rain, enough in a few locations to challenge or exceed 1
hour FFG values that are only around one inch in some locations.

Latest HREFV2 paints the greatest coverage of/and most
persistent convection across the Alleghenies of West-Central
PA, with another more transient cluster of SHRA/TSRA moving
north across the Susq Valley.

Will monitor the evolution of the convection closely to see if
the current Flash Flood Watch across parts of S-Cent PA and the
Laurel Highlands requires expansion.

Portions of Lanc and Adams Cos had some decent rain ystdy, too.
PWATs are still near 2".

Max temps today should be just a deg or two below Thurs in most
places. Heat index values should be well into the 90s in the
SE.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH SATURDAY NIGHT/...
Storms should be waning as the heat of the day diminishes in the
evening - much like Thurs evening. However, that slight upper
low could keep things going a little longer, and as it migrates
to the east, it may slide the better convection with it into
the central mtns and middle Susq valley before it dies off.

Saturday should start similar to today, but the wind will be
more out of the W than S/SW (today). Heights will be sagging all
day and a wind shift is seen moving down at the leading edge of
the slightly drier air. The north-south progression of this
front should be most noticeable after sunset Sat evening. SPC
has all of the area in the MRGL risk of severe thunder Sat.
Likewise, the Day 2 excessive rainfall outlook from WPC places
most of the CWA in the SLGT risk category, higher than ystdy and
today (we are in the MRGL for flooding again today). Will
mention both +RA and gusty winds in the wx grid for Sat, and
highlight these threats in the HWO.

Tonight's mins will be pretty warm, with the SE hanging a few
degs above 70F. Maxes Sat s/b a cc of today. HI's again get into
the 90s in the SE.

As the north wind pushes in, it should begin to dip the
dewpoints and PWATs. Would expect that the storms would last a
little longer into the night with the sfc feature and some lift
on-going at sunset. But, these should get less numerous/more
spread out as we get to/past midnight.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
A cold front will push southward across central PA on Sunday,
bringing some temporary relief from the very muggy weather.
The front may hang up over MD/nrn VA, and could keep just a few
SHRA/TSRA in our srn tier for Sun and Mon aftns. Maxes only dip
a couple of degs for the long term period, with numbers very
near normals.

Expect a drying trend early next week, as PWATs actually dip a
little below normal for Monday and Tuesday. The humidity will
gradually return, however, along with the potential for diurnal
convection later next week.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
Strato cu cloud bases will remain in the mid-high end of MVFR
into early this afternoon before becoming predominantly VFR
at the majority of CPA terminals through the afternoon and
evening. Expect scattered to numerous T-storms to develop again
this afternoon with the heating of the day. Will continue to
utilize VCTS at many airfields given uncertainly in timing and
point- location impact.

.Outlook...

Sat...AM fog/low stratus cigs. Sct-nmrs PM t-storm impacts Sat
afternoon and evening as a cold front moves southeast across PA
during the afternoon and evening hours.

Sun...Isolated PM t-storm psbl srn 1/2.

Mon...AM fog psbl nrn 1/2. Isolated PM t-storm psbl srn 1/2.

Tue...Isolated PM t-storm psbl srn 1/3.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 10 PM EDT this evening for PAZ024>026-
033>035.

&&

SYNOPSIS...Dangelo/Lambert
NEAR TERM...Dangelo/Lambert
SHORT TERM...Dangelo
LONG TERM...Evanego
AVIATION...Lambert/Steinbugl
Hazardous weather outlook, Jul 5, 10:46 AM EDT, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1046 AM EDT Fri Jul 5 2019

PAZ004>006-010>012-017>019-027-028-036-037-041-042-045-046-049>053-
056>059-063>066-061500-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Mifflin-Juniata-Franklin-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
1046 AM EDT Fri Jul 5 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Scattered slow-moving thunderstorms with heavy downpours and frequent
cloud-to-ground lightning are expected later this afternoon and
early this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms with heavy downpours are possible again on
Saturday as a cold front approaches from the northwest. Some of
these storms may also make gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ024>026-033>035-061500-
Cambria-Blair-Huntingdon-Somerset-Bedford-Fulton-
1046 AM EDT Fri Jul 5 2019

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM EDT
THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms with heavy downpours are possible again on
Saturday as a cold front approaches from the northwest. Some of
these storms may also make gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Lambert

In the hours before

Special weather statement, Jul 5, 2:12 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service State College PA
212 PM EDT Fri Jul 5 2019

PAZ058-059-051915-
Lebanon PA-Schuylkill PA-
212 PM EDT Fri Jul 5 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL AND LEBANON
COUNTIES UNTIL 315 PM EDT...

At 211 PM EDT, Doppler radar indicated a strong thunderstorm over
Lickdale, moving northeast at 15 mph.

Brief wind gusts between 40 and 50 mph and half inch hail are
possible.

Locations impacted include...
Sand Hill, Pine Grove, Fredericksburg, Friedensburg, Harper Tavern,
Lickdale, Fort Indiantown Gap, Jonestown, Ravine, Summit Station and
Ono.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

a 15 to 20 minute period of torrential rainfall is also occurring
with this storm, and may lead to localized flooding. Do not drive
your vehicle through flooded roadways.

Minor flooding may develop. Do not drive into water covering the
roadway.

&&

LAT...LON 4054 7616 4052 7626 4052 7634 4049 7644
      4042 7632 4040 7631 4034 7654 4034 7662
      4038 7664 4043 7664 4065 7631
TIME...MOT...LOC 1811Z 239DEG 11KT 4043 7652

Lambert
Special weather statement, Jul 5, 2:22 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service State College PA
222 PM EDT Fri Jul 5 2019

PAZ033-051900-
Somerset PA-
222 PM EDT Fri Jul 5 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SOMERSET COUNTY UNTIL
300 PM EDT...

At 221 PM EDT, Doppler radar indicated a strong thunderstorm over
Meyersdale, moving northeast at 20 mph.

Wind gusts 40 to 50 mph and half inch hail are possible.

Locations impacted include...
Meyersdale, Berlin, Garrett and Shanksville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall of over 1 inch in just 20 to 30 minutes is also
occurring with this storm, and may lead to localized flooding. Do
not drive your vehicle through flooded roadways.

Turn around don't drown.

If on or near an area lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3980 7914 3986 7912 4002 7891 3990 7876
      3987 7876 3976 7904
TIME...MOT...LOC 1821Z 241DEG 17KT 3985 7900

Lambert

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:00 PM EDTAreal Flood AdvisoryCTPWarren2 hr
Jul 4, 8:28 PM EDTFlash Flood WarningCTPWarren3 hr
Jul 4, 11:30 PM EDTAreal Flood AdvisoryCTPWarren3 hr
Jul 5, 5:25 AM EDTFlash Flood WatchCTPBedford, Blair, Cambria, Fulton, Huntingdon, Somerset16 hr
Jul 5, 12:51 PM EDTAreal Flood AdvisoryCTPDauphin, York3 hr
Jul 5, 1:47 PM EDTAreal Flood AdvisoryCTPSomerset118 min
Jul 5, 1:54 PM EDTAreal Flood AdvisoryCTPWarren2 hr
Jul 5, 1:54 PM EDTAreal Flood AdvisoryCTPLancaster, York111 min
Jul 5, 2:12 PM EDTSpecial Weather StatementCTPLebanon63 min
Jul 5, 2:22 PM EDTSpecial Weather StatementCTPSomerset38 min
Jul 5, 2:51 PM EDTAreal Flood AdvisoryCTPCambria, Somerset114 min
Jul 5, 3:18 PM EDTAreal Flood AdvisoryCTPCambria, Clearfield117 min
Jul 5, 3:52 PM EDTAreal Flood AdvisoryCTPClearfield113 min
Jul 5, 4:13 PM EDTAreal Flood AdvisoryCTPAdams, Franklin3 hr
Jul 5, 4:39 PM EDTAreal Flood WarningCTPSomerset2 hr
Jul 5, 5:51 PM EDTAreal Flood AdvisoryCTPAdams114 min
Jul 5, 7:08 PM EDTFlash Flood WarningCTPAdams3 hr
Jul 5, 7:18 PM EDTSpecial Weather StatementCTPClinton57 min
Jul 5, 7:49 PM EDTAreal Flood AdvisoryCTPClinton, Lycoming3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.